Indiana, 2004Flash Flood and Damaging Winds in Indiana, July 22, 2004
July 22, 2004 · NWS IND · 16 events in 14 counties and zones
Scattered severe thunderstorms moved across mainly the southern half of central Indiana during the afternoon and evening of 22 July 2004.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms moved across mainly the southern half of central Indiana during the afternoon and evening of 22 July 2004.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 2:55 PM EST, 10 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 2:55 PM EST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EST WED JUL 21 2004
.DISCUSSION...
FORECAST FOCUS CONTINUES TO BE ON CHANCES FOR RAIN THROUGH FRIDAY
AND HEAT THROUGH THURSDAY.
LATEST RADARS SHOW SVR CLUSTER MOVG FROM RACINE WI INTO LAKE WITH
WATCH ALONG WITH IT NORTH OF OUR COUNTY WARNING AREA. 18Z LINCOLN
SOUNDING SHOWS TOO STRONG OF A CAP AT TIME AND THIS WILL CONTINUE TO
LIMIT ANY STORM THREAT IN OUR AREA TIL LATE EVENING. TEMPS NEARING
90 AND DEWPOINTS MID TO UPPER 70S HAVE PUSHED HEAT INDICES TO LOWER
100S IN CENTRAL ILLINOIS AND SW INDIANA...JUST UNDER ADVISORY AND
WARNING CRITERIA AS EXPECTED.
ALL MODELS SIMILAR IN BRING RH AXIS AND THUNDERSTORMS ACROSS CWA
OVERNIGHT. A BIT OF DIFFERENCES THOUGH IN ARRIVAL AND DEPARTURE
TIMES. CAPPING SHOULD LIMIT ANY EARLY EVENING POTENTIAL. MODELS
CLOSEST IN ARRIVAL TIMES AND LOOKS BEST STARTING LATE EVENING
NORTH THEN GRADUAL SOUTHWARD PROGRESSION OF EAST BOUND STORMS
OVERNIGHT...INTO SOUTHERN CWA BY DAWN.
MODELS ALSO SIMILAR BUT DIFFER WITH CURRENT FCST IN THAT OVRNGT
CONVECTION SHOULD CLEAR POTENTIAL FOR REDEVELOPING PCPN THU BEFORE
MORE STORMS ARRIVE WITH CDFNT THU NGT. DO NOT WANT TO BACK DOWN
COMPLETELY DRY THUR GIVEN THAT AIR WILL AGAIN BE VERY UNSTABLE AND
BOUNDARIES FROM TONIGHTS CONVECTION MAY LEAVE TRIGGERING SOURCES NOT
DETACTABLE BY MODELS. BETTER STORM CHANCES RETURN THUR NGT WITH
CDFNT AND THEN DRIER AND COOLER WEEKEND SHAPES UP.
THUR STILL LOOKS TO BE VERY WARM AND HUMID WITH MAXS AGAIN CLOSE TO
90 AND HEAT INDICES JUST BELOW ADVISORY/WARNING CRITERIA 105.
POTENTIAL LIMITING FACTOR COULD BE SLOW DEPARTURE OF TONIGHTS
CONVECTION AND MAY LIMIT GOOD INSOLATION TO AFTERNOON.
TEMPS WILL BE KEPT NEAR CURRENT FCST WHICH IS CLOSE TO GUIDANCE
VALUES...IN LOWER 70S. ANY PLACES HIT BY HARD RAIN MAY COOL TO 69 OR
SO BRIEFLY AND ANY PLACES REMAINING DRY MAY FALL NO FARTHER THAN MID
70S. NO SIGNIFICANT ADJUSTMENTS MADE TO TEMPS LATER PERIODS EITHER.
HAVE BUMPED TONIGHTB POPS TO LIKELY NORTH GIVEN ONGOING CONVECTION
AND INCOMING DYNAMICS ACROSS GRTLKS. REMAINING PERIODS BACK IN SCT
STORMS OR CHANCE CATEGORY TIL DRY AIR MOVES IN FRI EVE. LATEST GFS
SHOWS UPPER TROUGH TO HELP DVLP INVERTED SFC TROF EARLY NEXT WEEK.
END RESULT IS AN EARLIER RETURN TO PCPN CHC NEXT WEEK THOUGH
SUBNORMAL TEMPS SHOULD CONTINUE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DRT
Hazardous weather outlook, Jul 21, 3:00 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST WED JUL 21 2004
INZ021-028>031-035>049-051>057-060>065-067>072-221100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
300 PM EST WED JUL 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS COULD DEVELOP LATER THIS EVENING ACROSS
PORTIONS OF NORTHERN INDIANA AND NORTHERN ILLINOIS. STORMS COULD
ORGANIZED INTO A LINE AND IMPACT NORTHERN PORTIONS OF CENTRAL INDIANA
AFTER 7 PM. IF ANY STORMS DEVELOP THEY WOULD BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS.
THE AREA AT GREATEST RISK FOR ANY SEVERE WEATHER TODAY APPEARS TO BE
NORTH OF A CRAWFORDSVILLE TO ANDERSON LINE THIS EVENING. SEVERE
STORMS WITH WIND DAMAGE WILL BE POSSIBLE LATE TONIGHT ACROSS AREAS
NORTH OF INTERSTATE 70.
IN ADDITION...VERY HIGH DEWPOINTS IN THE UPPER 70S ALONG WITH
TEMPERATURES IN THE UPPER 80S WILL PRODUCE HEAT INDICES IN THE 100
TO 103 DEGREE RANGE THIS AFTERNOON...MAINLY WEST OF A LAFAYETTE TO
WASHINGTON LINE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY.
MORE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME STORMS ON
THURSDAY AND THURSDAY NIGHT MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN THURSDAY.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Local storm report, Jul 21, 9:24 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
924 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 6 W DANVILLE 39.76N 86.63W
07/21/2004 HENDRICKS IN AMATEUR RADIO
TOPS OF HEALTHY TREES BROKEN OFF...NMRS REPORTS. TREES
APPROX 6 INCHES DIAMETER AT BREAK-OFF POINT.
&&
PBGLocal storm report, Jul 21, 9:35 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG FRANKFORT 40.28N 86.51W
07/21/2004 CLINTON IN TRAINED SPOTTER
SCATTERED REPORTS OF TREES DOWN IN PARTS OF COUNTY.
&&
PBGSpecial weather statement, Jul 21, 9:59 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EST WED JUL 21 2004
INZ021-028>031-035>041-043-044-051-220500-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
959 PM EST WED JUL 21 2004
...SEVERE THUNDERSTORM WATCH #664 IS NO LONGER IN EFFECT...
THUNDERSTORMS HAVE MOVED TO THE SOUTH AND THE SEVERE WEATHER THREAT
HAS ENDED ACROSS MUCH OF THE NORTHERN PARTS OF CENTRAL INDIANA.
INZ042-045>049-052>054-060-220500-
CLAY-HANCOCK-HENDRICKS-HENRY-MARION-MORGAN-OWEN-PUTNAM-RANDOLPH-
SULLIVAN-
959 PM EST WED JUL 21 2004
..SEVERE THUNDERSTORM WATCH #664 REMAINS IN EFFECT UNTIL MIDNIGHT...
THUNDERSTORMS REMAIN OVER THE AREA AND CONTINUE TIO HAVE THE
POTENTIAL TO BE SEVERE.
PUMA
Local storm report, Jul 21, 10:16 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
07/21/2004 TIPPECANOE IN BROADCAST MEDIA
TREES ON CARS...30 FOOT TREE ON STREET
0850 PM TSTM WND DMG DANVILLE 39.76N 86.52W
07/21/2004 HENDRICKS IN LAW ENFORCEMENT
POWER OUT IN DANVILLE
&&
HAINESSpecial weather statement, Jul 21, 10:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1048 PM EST WED JUL 21 2004
INZ042-045>049-052>054-060-220400-
CLAY-HANCOCK-HENDRICKS-HENRY-MARION-MORGAN-OWEN-PUTNAM-RANDOLPH-
SULLIVAN-
1048 PM EST WED JUL 21 2004
...SEVERE THUNDERSTORM WATCH #664 HAS BEEN CANCELED...
THE THREAT FOR SEVERE WEATHER HAS ENDED.
Local storm report, Jul 21, 11:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1109 PM EST WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 10 N NEWPORT 40.03N 87.41W
07/21/2004 60 MPH FOUNTAIN IN LAW ENFORCEMENT
0706 PM TSTM WND DMG VEEDERSBURG 40.11N 87.26W
07/21/2004 FOUNTAIN IN LAW ENFORCEMENT
SHERIFF DISPATCHER RECIEVED NMRS REPORTS OF TREES AND
POWER LINES DOWN IN VEEDERSBURG AND OTHER PARTS OF
COUNTY.
0720 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
07/21/2004 TIPPECANOE IN BROADCAST MEDIA
TREES ON CARS...30 FOOT TREE ON STREET
0730 PM TSTM WND DMG LAFAYETTE 40.41N 86.87W
07/21/2004 TIPPECANOE IN EMERGENCY MNGR
60 MPH WIND GUST. TREES/POWER LINES RPTD DOWN ACROSS
COUNTY.
0740 PM TSTM WND GST LAFAYETTE 40.41N 86.87W
07/21/2004 70 MPH TIPPECANOE IN TRAINED SPOTTER
0800 PM TSTM WND GST 2 E ROSSVILLE 40.42N 86.56W
07/21/2004 72 MPH CLINTON IN AMATEUR RADIO
0805 PM TSTM WND DMG FRANKFORT 40.28N 86.51W
07/21/2004 CLINTON IN TRAINED SPOTTER
SCATTERED REPORTS OF TREES DOWN IN PARTS OF COUNTY.
0825 PM TSTM WND GST JAMESTOWN 39.93N 86.63W
07/21/2004 55 MPH HENDRICKS IN AMATEUR RADIO
0835 PM TSTM WND GST 4 NE BROWNSBURG 39.88N 86.34W
07/21/2004 55 MPH HENDRICKS IN AMATEUR RADIO
0850 PM TSTM WND DMG DANVILLE 39.76N 86.52W
07/21/2004 HENDRICKS IN LAW ENFORCEMENT
POWER OUT IN DANVILLE
0915 PM TSTM WND DMG 6 W DANVILLE 39.76N 86.63W
07/21/2004 HENDRICKS IN AMATEUR RADIO
TOPS OF HEALTHY TREES BROKEN OFF...NMRS REPORTS. TREES
APPROX 6 INCHES DIAMETER AT BREAK-OFF POINT.
0916 PM HAIL 6 W DANVILLE 39.76N 86.63W
07/21/2004 1.00 INCH HENDRICKS IN AMATEUR RADIO
&&
PBGEvent by event
13 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Lightning, Henry
- When
- July 22, 1:00 AM EST
- Where
- Henry County, New Castle
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.931, -85.396 (the zone’s center; the record gives no point)
A bus barn was destroyed by a lightning induced fire at Blue River Valley High School.
Thunderstorm Wind, Vigo
- When
- July 22, 3:45 PM EST
- Where
- Vigo County, 7 mi S of Terre Haute
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.367, -87.400
Several trees were downed.
Thunderstorm Wind, Sullivan
- When
- July 22, 3:55 PM EST
- Where
- Sullivan County, Sullivan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.100, -87.417
Thunderstorm Wind, Martin
- When
- July 22, 3:58 PM EST
- Where
- Martin County, 4 mi N of Shoals
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.717, -86.783
Roads were blocked and power outages were caused by downed trees.
Thunderstorm Wind, Daviess
- When
- July 22, 4:15 PM EST
- Where
- Daviess County, Plainville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.800, -87.150
A garage roof was removed, and a chimney and home roof were damaged.
Thunderstorm Wind, Lawrence
- When
- July 22, 4:32 PM EST
- Where
- Lawrence County, 5 mi W of Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -86.583
Thunderstorm Wind, Greene
- When
- July 22, 4:40 PM EST
- Where
- Greene County, Worthington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.117, -86.983
Thunderstorm Wind, Lawrence
- When
- July 22, 4:50 PM EST
- Where
- Lawrence County, Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -86.483
Several trees were downed and a gas station canopy was damaged.
Thunderstorm Wind, Owen
- When
- July 22, 4:53 PM EST
- Where
- Owen County, Spencer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -86.767
Trees were downed in Spencer.
Thunderstorm Wind, Monroe
- When
- July 22, 4:55 PM EST
- Where
- Monroe County, Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.167, -86.517
Thunderstorm Wind, Monroe
- When
- July 22, 5:15 PM EST
- Where
- Monroe County, Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.167, -86.517
Thunderstorm Wind, Jackson
- When
- July 22, 5:20 PM EST
- Where
- Jackson County, 5 mi NW of Brownstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.933, -86.100
Several trees were downed in Salt Creek Township in the Hoosier National Forest.
Thunderstorm Wind, Bartholomew
- When
- July 22, 5:25 PM EST
- Where
- Bartholomew County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.217, -85.833
Thunderstorm Wind, Madison
- When
- July 22, 5:30 PM EST
- Where
- Madison County, Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.267, -85.667
Several trees were downed.
Flash Flood, Rush
- When
- July 22, 7:30 PM EST to 8:25 PM EST
- Where
- Rush County, Rushville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.620, -85.466 (the zone’s center; the record gives no point)
Several roads in Rushville were closed due to high water.
Lightning, Morgan
- When
- July 22, 10:45 PM EST to 10:48 PM EST
- Where
- Morgan County, Martinsville
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.482, -86.446 (the zone’s center; the record gives no point)
A business was destroyed by a lightning induced fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
- Flash Flood and Hail in Texas, July 22, 200450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412899, 5412652, 5412653, 5412654, 5412898, 5412655, 5412656, 5412657, 5412658, 5412893, 5412894, 5412895, 5412892, 5412896, 5412897, 5412900.